Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 309, NWS Dodge City, KS

August 27, 2017Finney County, Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2017, 4:45 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 4:45 PM CDT (21:45 UTC)
Expired
Aug 27, 2017, 5:45 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Finney County, KS, Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:55 PM CDTHAIL 1.52 Ese Pierceville, KS
Aug 27, 5:25 PM CDTHAIL 12 Ene Tice, KS
Aug 27, 5:25 PM CDTHAIL 19 Ene Sublette, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KDDC 272145
SVRDDC
KSC055-069-081-272245-
/O.NEW.KDDC.SV.W.0309.170827T2145Z-170827T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
445 PM CDT SUN AUG 27 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Finney County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Northeastern Haskell County in southwestern Kansas...

* Until 545 PM CDT

* At 443 PM CDT, several severe thunderstorms were located along 
  a line from 18 miles northeast of Garden City to 8 miles 
  northwest of Charleston to 7 miles southwest of Charleston. 
  These storms were moving south at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sublette, Montezuma, Pierceville, Ingalls, Copeland, Charleston,
  Tice, Garden City Regional Airport and Concannon State Lake.

This warning replaces the previous warning which covered portions
of Finney and Gray County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 10070 3820 10049 3748 10026 3748 10091
TIME...MOT...LOC 2143Z 356DEG 21KT 3794 10059 

HAIL...1.25IN
WIND...<50MPH
 
$$

UMSCHEID
3 follow-up statements
795 
WWUS53 KDDC 272155
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
455 PM CDT SUN AUG 27 2017

KSC055-069-081-272245-
/O.CON.KDDC.SV.W.0309.000000T0000Z-170827T2245Z/
Finney KS-Gray KS-Haskell KS-
455 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL FINNEY...WESTERN GRAY AND NORTHEASTERN HASKELL
COUNTIES...

At 455 PM CDT, a severe thunderstorm was located 10 miles south of
Charleston, or 12 miles northwest of Montezuma, moving south at 20
mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Sublette, Montezuma, Pierceville, Ingalls, Copeland, Charleston,
Tice, Garden City Regional Airport and Concannon State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3813 10068 3813 10055 3748 10033 3748 10091
TIME...MOT...LOC 2155Z 007DEG 19KT 3771 10061 

HAIL...2.00IN
WIND...60MPH
 
$$

UMSCHEID
672 
WWUS53 KDDC 272208
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
508 PM CDT SUN AUG 27 2017

KSC055-069-081-272245-
/O.CON.KDDC.SV.W.0309.000000T0000Z-170827T2245Z/
Finney KS-Gray KS-Haskell KS-
508 PM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN FINNEY...SOUTHWESTERN GRAY AND NORTHEASTERN HASKELL
COUNTIES...

At 508 PM CDT, a severe thunderstorm was located 7 miles north of
Copeland, or 11 miles west of Montezuma, moving south at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Sublette, Copeland and Tice. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3784 10077 3783 10052 3748 10051 3748 10091
TIME...MOT...LOC 2208Z 013DEG 20KT 3765 10064 

HAIL...2.00IN
WIND...60MPH
 
$$

UMSCHEID
042 
WWUS53 KDDC 272239
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
539 PM CDT SUN AUG 27 2017

KSC055-069-081-272248-
/O.EXP.KDDC.SV.W.0309.000000T0000Z-170827T2245Z/
Finney KS-Gray KS-Haskell KS-
539 PM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FINNEY...SOUTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

A new severe thunderstorm warning has been issued for southeastern
Haskell County until 630 PM CDT.

LAT...LON 3784 10077 3783 10052 3748 10051 3748 10091
TIME...MOT...LOC 2238Z 356DEG 21KT 3748 10062 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:55 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 27, 1:55 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
155 PM CDT Sun Aug 27 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 140 PM CDT Sun Aug 27 2017

Precip chances this evening will be reliant on how quickly
conditions can recover in wake of the outflow passage from this
morning's convection. Short range models continue to show a weak
frontal boundary attendant to the upper level shortwave trough in
the Upper Midwest, moving southward across southwest and south
central Kansas early this evening. Albeit delayed due to extended
recovery time, thunderstorms are still expected to trigger in an
axis of increased forcing in the vicinity of the front as it
pushes slowly southward across the area. Although possibly further
south due to timing, the best chance for thunderstorms will be
across south central Kansas and into southern portions of southwest
Kansas. Surface dewpoints in the 60s(F) and steepening low/mid
level lapse rates will lead to MLCAPE values upward of 1500 to
2000 J/kg ahead of the boundary. Although the flow aloft will
remain fairly weak, sufficient instability combined with a
reasonable amount of shear will increase the potential for strong
to severe thunderstorms into the early evening time period. The
strongest storms will be capable of producing quarter to golf
ball size hail and damaging winds in excess of 60 mph.

Somewhat cooler air will filter southward into western Kansas
behind the boundary tonight dropping lows well down into the
60s(F) across the area. A few upper 50s(F) will be possible in
west central Kansas and in the vicinity of the I-70 corridor in
central Kansas. Expect highs only up into the 80s(F) Monday
afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 153 PM CDT Sun Aug 27 2017

A generally dry pattern is expected across much of western Kansas
through the middle part of the week as medium range models show
upper level ridging building across the Great Basin and the Four
Corners Region during the period. Drier air filtering into the high
plains and a weak northerly flow aloft will limit precip chances
across the region through at least Thursday. As for temperatures,
little change is expected to the air mass settling in across the
high plains through much of the period. Look for highs generally in
the 80s(F) to near 90F each day through the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1221 PM CDT Sun Aug 27 2017

Isolated to widely scattered thunderstorms will be possible late
this afternoon and evening in the vicinity of a weak frontal
boundary as it moves southward across south central and eastern
portions of soutwest Kansas...potentially affecting KDDC, KLBL,
and to a lesser degree KGCK. Otherwise, VFR conditions will prevail
at all TAF sites through early Monday morning. Light southeasterly
winds this afternoon will turn northeasterly 10 to 20kt this evening
as the aforementioned front moves southward into northern Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  62  85  58 /  40  20   0   0
GCK  90  59  85  57 /  20   0   0   0
EHA  91  60  82  59 /  20  20   0   0
LBL  90  62  85  59 /  30  30   0   0
HYS  86  58  85  57 /  40   0   0   0
P28  90  63  85  59 /  50  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Aug 27, 3:56 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
356 AM CDT Sun Aug 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-280900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
356 AM CDT Sun Aug 27 2017 /256 AM MDT Sun Aug 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cluster of thunderstorms will move from central Nebraska into
northern Kansas early this morning and will weaken in eastern
Kansas by late morning. A cold front near the Kansas/Nebraska
border will move across western Kansas into northern Oklahoma by
late evening. Thunderstorms will redevelop this afternoon near the
outflow boundary and cold front. Hail up to the size of golfballs and
winds gusting to near 70 mph can be expected with the more intense
thunderstorms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 300 PM from Kinsley to
Stafford and after 400 PM southeast of a line from Pratt to
Sublette.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 27, 3:32 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
332 PM CDT SUN AUG 27 2017

KSZ063-077-272130-
Gray KS-Finney KS-
332 PM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND GRAY
COUNTIES UNTIL 430 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Kalvesta, or 20 miles south of Dighton, moving
south at 35 mph. A second strong storm was located 8 miles west
southwest of Kalvesta.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cimarron, Montezuma, Ingalls, Copeland, Ensign, Charleston, Kalvesta,
The Haggard Elevator, Finney State Lake and Concannon State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3826 10057 3825 10025 3753 10023 3754 10064
TIME...MOT...LOC 2031Z 352DEG 32KT 3820 10037

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:34 AM CDTSpecial Weather StatementDDCEllis, Trego56 min
Aug 27, 3:32 PM CDTSpecial Weather StatementDDCGray58 min
Aug 27, 3:44 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman61 min
Aug 27, 5:25 PM CDTSpecial Weather StatementDDCFord65 min
Aug 27, 5:27 PM CDTSpecial Weather StatementDDCGrant63 min
Aug 27, 5:35 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward41 min
Aug 27, 5:57 PM CDTSpecial Weather StatementDDCClark33 min
Aug 27, 6:16 PM CDTSpecial Weather StatementDDCStanton44 min
Aug 27, 6:22 PM CDTSpecial Weather StatementDDCSeward38 min
Aug 27, 6:35 PM CDTSpecial Weather StatementDDCStevens25 min
Aug 27, 6:38 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stevens52 min
Aug 27, 6:42 PM CDTSpecial Weather StatementDDCGrant33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.